MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCOUNT INSTRUMENT SYSTEM; COUNTER, DIFFERENTIAL CELL

BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCOUNT INSTRUMENT SYSTEM; COUNTER, DIFFERENTIAL CELL
Model Number 337858
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medical device expiration date: na.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported while using bd facscount¿ instrument system biohazardous waste leaked outside of instrument.User impact was not reported.The following information was provided by the initial reporter: leakage in waste connector.Was the leak liquid or air? liquid.Was the leak contained within the instrument? not contained.Was there spray of liquid under pressure? no.What was the fluid that leaked? biohazard.Did biohazard leak before or after waste line? after waste line.Was the waste mixed with decontamination/bleach? no.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H.6.Investigation: scope of issue: the scope of issue is only limited to bd facscount instrument system, part # 337858, and serial # (b)(6).Problem statement: customer reported complaint of a leakage without bleach not contained within the instrument.Manufacturing defect trend: there are zero qns (quality notifications) related to the reported issue.Date range from 08mar2020 to 08mar2021.Complaint trend: the only complaint related to the issue of a leakage without bleach not contained within the instrument is this one; date range from 08mar2020 to 08mar2021.Manufacturing device history record (dhr) review: dhr part # 337858, serial # (b)(6), file # (b)(4), was reviewed.The instrument met all the manufacturing specifications prior to release.Investigation result / analysis: the investigation was performed and based on the review of the complaint trend, defect trend, dhr, risk analysis and servicemax, the root cause of the leakage not contained within the instrument was due to a worn waste coupling.The customer initially reported this incident detailing a leakage from the fluidics compartment.Upon disconnecting the waste tank tubing, a crack was found on the male panel mount connector.An fse (field service engineer) was sent onsite and they replaced this broken waste connector.This part was assumed to be broken due to handling.After the replacement they verified the bead setup, instrument cvs, and observed the customer run a sample.No parts were requested for evaluation as the replaced part was not returnable and was discarded.After the repair the instrument was tested and was performing as expected.Although leakage of biohazard material can cause harm to the customer from exposure to samples and chemicals, the customer was not harmed in any way from this incident as the leakage was minimal.There was no spray of fluid, and thus the risk of exposure to the leaked fluid was low.¿additionally, while patient samples were used¿during the tests that had leakages, the results of these tests were not used for any diagnosis and no patients were harmed in any way.The safety risk is limited, s2, and there was no impact to customer health or safety.Service max review: review of related work order #: (b)(4), case # (b)(4).Install date: 06oct2015.Defective part number: n/a.Work order notes: subject / reported: leakage on waste coupling.Problem description: the customer reported that there is slight leakage on the waste coupling in the fluidics compartment.When they disconnect the waste tank tubing, they are able to see a crack on the male panel-mount connector.Work performed: replaced the broken connector.Verified the reference bead setup and instrument cvs.Waited for the customer customer to run a sample.Cause: broken due to handling.Solution: issue resolved.Returned sample evaluation: a return sample was not requested because the replaced part is not returnable and was discarded.Risk analysis: risk management file part # 337858fmea, rev.B, bd facscount sustaining fmea was reviewed.No new hazards have been identified and the current mitigation is sufficient.While the severity rating of this risk is 1, the leakage of biohazards has increased the severity to ¿s2¿ according to sop6078-02 whereby the leakage is obvious and the impact to the customer is negligible to none.Hazard(s) identified? yes.No.Item: dhf 102-7; facscount sw hazard analysis.Function: hardware malfunctions.Potential failure mode: fluidic malfunctions.Potential cause: facscount software can detect a number of problems with the system hardware.Local and next-level effects: several fluidic system malfunctions can affect results, and are therefore monitored by the software.¿flowrate too low.¿flowrate too high.¿sheath tank level too low.¿waste tank level too high.Hazards: none.Current controls: 1.The flowrate is checked by monitoring the bead event rate during data acquisition.If this event rate is outside of acceptable limits, the results are suppressed and the user is notified with an error message.2.Sheath and waste tanks have sensors which indicate if they are empty or full, respectively.These sensors are read by software before each pair of samples or controls is run, before each cleaning cycle, and before each drain cycle.If either of the sensors is triggered, the user is notified with error messages on both the lcd and the printout.Probability: 2.Severity: 1.Risk index: 2.Output: v&v tested.Mitigation(s) sufficient yes.No.Root cause: based on the investigation results the root cause of the leakage of biohazard not contained within the instrument was due to a worn waste coupling.Conclusion: based on the investigation results the root cause of the leakage of biohazard not contained within the instrument was due to a worn waste coupling.The fse identified the source of the leak and replaced the waste coupling in the fluidics compartment.They then verified the bead setup and instrument cvs then observed the customer run a sample.After the repair, the instrument was rebooted, tested, and functioning as expected.No one was harmed or injured, and no medical diagnosis was performed due to the leakage.The safety risk is limited, s2, and there was no impact to customer health or safety.H3 other text : see h.10.

Brand Name
BD FACSCOUNT INSTRUMENT SYSTEM
Common Device Name
COUNTER, DIFFERENTIAL CELL
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
MDR Report Key11602808
Report Number2916837-2021-00132
Device Sequence Number4206402
Product Code GKZ
UDI-Device Identifier00382903378586
UDI-Public00382903378586
Combination Product (Y/N)N
Initial Reporter CountryZA
PMA/510(K) Number
K933486
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number337858
Device Catalogue Number337858
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/08/2021
Supplement Date Received by Manufacturer08/05/2021
Initial Report FDA Received Date04/01/2021
Supplement Report FDA Received Date08/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1